Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS North Platte, NE

May 15, 2017Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this special weather statement at May 15, 2017, 10:21 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2017, 10:21 PM MDT (04:21 UTC)
Expired
May 15, 2017, 11:00 PM MDT
In force
39 min
Issued by
NWS North Platte, NE

Counties Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.2
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS83 KLBF 160421
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1021 PM MDT MON MAY 15 2017
 
NEZ057-058-160500-
Perkins NE-Keith NE-
1021 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS...KEITH AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 1100 PM MDT...

At 1020 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Grant to near Madrid.
Movement was northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ogallala, Grant, Paxton, Brule, Madrid, Sarben, Lemoyne, Keystone,
Roscoe, Kingsley Dam, Nevens, Broganville, Otter Creek Campground,
Lake View Campground, Big Bald Hill, Wild Horse Spring and Belmar.

This includes the following highways...
 Highway 61 between mile markers 64 and 109.
 Highway 92 between mile markers 125 and 138.
 Interstate 80 in Nebraska between mile markers 114 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4087 10197 4138 10195 4138 10127 4121 10127
      4081 10152
TIME...MOT...LOC 0420Z 209DEG 26KT 4090 10190 4086 10163 

$$

Jacobs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 15, 5:31 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 15, 5:31 PM MDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Mon May 15 2017

.UPDATE...
Issued at 548 PM CDT Mon May 15 2017

Forecast updated for Sheridan County as Severe Thunderstorm Watch
#215 in effect until midnight MDT.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM CDT Mon May 15 2017

The ACCAS on visible satellite across Scntl Neb represents a
weakness in the 700mb cap. The convection the models are generating
across Wrn KS this afternoon and tonight should develop upscale
along this weakness or "front" tonight. The models vary with the
track of the convection...some due north through Ncntl Neb and
others northeast clipping the eastern edge of Ncntl Neb.
The models in general suggest another area of thunderstorms tonight
across Northwest Neb. The location varies with the models.

Severe weather potential tonight is reasonably good. The SPC outlook
today and tonight is marginal for organized severe storm development
but don't be fooled. Lapse rates are steep, moisture plentiful and
winds aloft are strong. Thus, it is believed that any organized area
of thunderstorms which forms, could produce severe weather...large
hail and wind damage.

By Tuesday morning the atmosphere should be capped once again. The
models drive another cold front through Wrn and Ncntl Neb in the
morning. This front should lift north in the afternoon and evening
and be the genesis for additional thunderstorm development mainly
affecting areas along and east of highway 83.

The severe weather potential Tuesday is higher. H700mb temperatures
fall into the mid and upper single digits celsius which is weak.
Increasing moisture and strong upper level dynamics emerging from
the upper level low across the Wrn U.S. should support storm
development along and east of a stationary front forecast to lie
somewhere across Cntl Neb. Severe weather could develop anywhere
along and east of highway 61 with the threat increasing eastward.

The models suggest storm development across the Nern Colo plains and
Scntl Nebraska which should lift north into Wrn/Ncntl Neb late in
the afternoon or evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM CDT Mon May 15 2017

An initial round of strong or severe thunderstorms should move
through Tuesday night. SPC outlooks nearly all areas for marginal
risk of severe weather. The better instability is in just the
eastern edge of Ncntl Neb.

The first of Two upper level lows moves Tuesday night and Wednesday.
Strong cold air advection takes hold Wednesday with highs in just
the 50s and 60s. H700mb temperatures fall from 5C to near 0C
Wednesday and the operative precipe mode is showers. Isolated
thunderstorms might develop given the -15C to -18C temperatures at
h500mb.

A lull in the rain should develop Wednesday and and Thursday
morning. A second colder upper level lows moves across Thursday and
Friday. H700mb temperatures fall to 0C to -5C. Snow will develop in
eastern WY and perhaps a period of wet snow in Western
Nebraska...not unheard of in May. Rain/showers are expected most
areas Thursday and Friday.

Cold air remains in place next weekend with h700mb temperatures
below 0C. The guidance is trending colder Saturday morning with lows
near freezing across the Wrn Sandhills. Skies could clear out at
night and then cloud back up during the late morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon May 15 2017

Forecast challenge is convection as short term models differ in
the focus area and movement of convection overnight. Visual flight
rules expected through the period where model preference is the
RAP where convection in northwest Kansas will lift north into
southwest Nebraska, while additional convection in the northwest
Panhandle moves northeast to bring a chance of thunderstorms
throughout through 08Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...TLK
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...19
Hazardous weather outlook, May 15, 3:36 PM MDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
436 PM CDT Mon May 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-162145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
436 PM CDT Mon May 15 2017 /336 PM MDT Mon May 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A general thunderstorm outlook is in effect, although an isolated
severe thunderstorm cannot be ruled out. The area of concern is
generally east of Highway 83, and across Sheridan County. Any
thunderstorm that can reach severe limits will present the impacts
of damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A frontal boundary will stall over western Nebraska Tuesday and
be the focus for thunderstorms through Wednesday night. The
greatest threat for severe thunderstorms will be east of a line
from Eustis, Broken Bow and O'Neill Tuesday that shifts south and
east on Wednesday. Large hail and damaging winds will be the main
threats.

Wednesday and Wednesday night, thunderstorms are possible across
all of western and north central Nebraska. At this time, the
threat for severe storms is low.

Colder air returns late Friday night into Saturday morning with
the potential for frostin the northwest sandhills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible over Sheridan County and in areas
east of Highway 83 tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 15, 9:28 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
1028 PM CDT MON MAY 15 2017

NEZ010-029-160415-
Wheeler NE-Holt NE-
1028 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES UNTIL 1115 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Ewing, or 25 miles southeast of O'neill, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ewing, Page, Inman, Knievels Corner and Goose Lake State Wildlife
Management Area.

This includes the following highways...
 Highway 20 between mile markers 312 and 328.
 Highway 281 between mile markers 163 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 9841 4224 9877 4269 9831 4208 9830
TIME...MOT...LOC 0328Z 220DEG 16KT 4212 9844

Jacobs
Local storm report, May 15, 9:32 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1032 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             2 W HAMLET              40.38N 101.27W
05/15/2017  E1.00 INCH       HAYES              NE   PUBLIC

            HAIL UP TO QUARTER SIZE.

&&

TKECK
Special weather statement, May 15, 9:41 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
941 PM MDT MON MAY 15 2017

NEZ058-069-160430-
Chase NE-Perkins NE-
941 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR PERKINS...SOUTHWESTERN KEITH AND
NORTHWESTERN CHASE COUNTIES UNTIL 1030 PM MDT...

At 941 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, or 16 miles southwest of Grant, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grant, Madrid, Venango, Chase, Brandon and Wild Horse Spring.

This includes Highway 61 between mile markers 50 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4062 10205 4071 10205 4101 10200 4098 10145
      4053 10169
TIME...MOT...LOC 0341Z 204DEG 28KT 4065 10193

Jacobs
Special weather statement, May 15, 9:52 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
1052 PM CDT MON MAY 15 2017

NEZ059-070-071-160430-
Frontier NE-Hayes NE-Lincoln NE-
1052 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...
SOUTHWESTERN LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 1130 PM
CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hayes Center, Wellfleet, Dickens, Maywood, Marengo, Hansen Memorial
Reserve State Wildlife Management Area, Hayes Center State Wildlife
Management Area and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4042 10089 4059 10119 4102 10095 4077 10041
TIME...MOT...LOC 0352Z 215DEG 25KT 4056 10097

Jacobs
Local storm report, May 15, 10:19 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1119 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             GRANT                   40.84N 101.73W
05/15/2017  M0.50 INCH       PERKINS            NE   TRAINED SPOTTER

            HAIL LASTED ABOUT THREE TO FOUR MINUTES.

&&

TKECK
Special weather statement, May 15, 10:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1021 PM MDT MON MAY 15 2017

NEZ057-058-160500-
Perkins NE-Keith NE-
1021 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS...KEITH AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 1100 PM MDT...

At 1020 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Grant to near Madrid.
Movement was northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ogallala, Grant, Paxton, Brule, Madrid, Sarben, Lemoyne, Keystone,
Roscoe, Kingsley Dam, Nevens, Broganville, Otter Creek Campground,
Lake View Campground, Big Bald Hill, Wild Horse Spring and Belmar.

This includes the following highways...
 Highway 61 between mile markers 64 and 109.
 Highway 92 between mile markers 125 and 138.
 Interstate 80 in Nebraska between mile markers 114 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4087 10197 4138 10195 4138 10127 4121 10127
      4081 10152
TIME...MOT...LOC 0420Z 209DEG 26KT 4090 10190 4086 10163

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:15 PM MDTSpecial Weather StatementLBFCuster45 min
May 15, 8:42 PM MDTSpecial Weather StatementLBFChase, Hayes48 min
May 15, 9:00 PM MDTSpecial Weather StatementLBFWheeler45 min
May 15, 9:15 PM MDTSevere Thunderstorm WarningLBFChase, Hayes45 min
May 15, 9:28 PM MDTSpecial Weather StatementLBFHolt47 min
May 15, 9:36 PM MDTSevere Thunderstorm WarningLBFHolt24 min
May 15, 9:41 PM MDTSpecial Weather StatementLBFPerkins49 min
May 15, 9:52 PM MDTSpecial Weather StatementLBFHayes38 min
May 15, 9:55 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln35 min
May 15, 10:35 PM MDTSpecial Weather StatementLBFSheridan40 min
May 15, 10:37 PM MDTSpecial Weather StatementLBFLincoln53 min
May 15, 10:46 PM MDTSevere Thunderstorm WarningLBFSheridan44 min
May 15, 11:28 PM MDTSpecial Weather StatementLBFSheridan47 min
May 16, 12:01 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
May 16, 12:38 AM MDTSevere Thunderstorm WarningLBFCherry37 min
May 16, 5:13 PM MDTSevere Thunderstorm WarningLBFChase, Perkins62 min
May 16, 5:30 PM MDTSpecial Weather StatementLBFDeuel45 min

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.